Anesthetic implications of epilepsy

Written by jae allen
  • Share
  • Tweet
  • Share
  • Pin
  • Email
Anesthetic implications of epilepsy
Anaesthesia for surgery or operations carries specific risks for patients with epilepsy. (surgery image by Andrey Rakhmatullin from Fotolia.com)

Patients with epilepsy are characterised by having recurrent seizures-- a period of uncontrolled brain activity which may result in convulsions or other symptoms. Epileptic patients who are receiving anaesthesia, whether local or general, have special considerations regarding seizure control before, during and after the anaesthesia and medical procedure. Changes to routine and antiepileptic medication around the time of a procedure may provoke seizures, as may particular drugs used by anesthesiologists. An awareness of the anesthetic implications of epilepsy can reduce the risk of additional seizures.

Other People Are Reading

Interruption of Anti-Seizure Medication

When a patient is placed under anaesthesia, it may be necessary to interrupt the flow of regular antiseizure medication. Often, a patient is under directions to have nothing by mouth in the hours preceding anaesthesia, and this may lead to a missed dose of antiepileptic drugs. In this case, a seizure may become more likely during or surrounding the time of the surgery. After anaesthesia, it is recommended to resume normal dosing of antiepileptic drugs as soon as the patient has regained a gag reflex. If a patient's antiepileptic medication regimen has been interrupted for too long by the surgery, then the anaesthesiologist may give a booster dose of an anticonvulsant drug before the patient emerges from anaesthesia.

Surgical Causes of Seizures

Additional seizures may be provoked by cranial surgery, by metabolic changes caused by anaesthesia, or by neurotoxicity from drugs administered during anaesthesia. Sleep deprivation associated with an early arrival time for surgery, or other interruption of the patient's normal routine, can also result in seizures during surgery.

Seizures and Local Anaesthetic

Incidences have been recorded in which a patient suffers a seizure shortly after injection of a local anesthetic. This is particularly common when the local anesthetic involves the patient's mouth or pelvic area. A seizure after local anesthetic injection could indicate that the anesthetic was unintentionally placed into the vascular supply.

If Seizures Occur During a Procedure

Anticonvulsant medications can be administered to a patient under anesthetic, and so it is the opinion of most anesthesiologists that there is no need to cancel a planned surgical procedure in the even of acute, symptomatic seizures occurring.

Seizure-Causing Anaesthetics

Acute seizures have sometimes been observed when anaesthesia is induced relatively rapidly, and most often occur with the anesthetic drugs Propofol, flurane and the group of benzodiazepine drugs--lorazepam in particular. Furthermore, seizures can result from the administration of flumazenil, a drug which is used to ease a patient's recovery from anaesthesia.

Don't Miss

Filter:
  • All types
  • Articles
  • Slideshows
  • Videos
Sort:
  • Most relevant
  • Most popular
  • Most recent

No articles available

No slideshows available

No videos available

By using the eHow.co.uk site, you consent to the use of cookies. For more information, please see our Cookie policy.